My son has been on ritalin for 12 months he is now 6 and the last week he has just developed eye movements that i was concerned might be a tic. He is extremely anxious , especially when on his medication in strange unfamiliar settings but does quite well at school and has lots of friends.
He has been out of routine of late with school holidays and 10 weeks ago had a increase in medication to 1 tab in the morning 1/2 at lunch and 1/2 at 3.30 pm.
I am extremely concerned that he is developing tourettes or does this mean it has always been there?
It is one of the side effects of Ritalin perhaps you should ask your Doctor for a new evaluation of the Med, if you ever decide to let him be on Natural Remedies, it has been shown in studies that food supplements have the same efficacy as Ritalin and a Muliple Vitamin-mineral with B Complex and Vit C also Fish oil, would be good, a lot of Parents are trying this now and their children and not getting the bad side effects that Ritalin and the other meds have. Good luck
they are tics from stimulants, unless he had rapid eye movements before starting ritalin then it could be genetic...my sons tics where full body moments to where his phsyciatrist thought he had austistic type symptoms...only got worse on other med like concerta, strattera on the other hand did not cause tics at all on my son, but it didn't work to well.for focus..and it is not a stimulant..im trying natural approach and while i see some improvement inattention is still pretty bad, probably going back to strattera and see if it can work albeit not optimal as my son has non verbal learning disability dx as well which overlaps with adhd and does not respond well to stimulants....
I realize this post was 5 years ago, but I am also facing my son's "rare" side-effect to ritalin: Like your child, his symptoms are also expressed through eye movements and rolling. He explains the sensation of "slippery" eye feeling.
Were you ever able to find answers? Did symptoms go away or persist? Any feedback would be helpful.
It would be worthwhile to find a referral for your son to a neurologist who is a movement disorders specialist to rule out the potential of the long term movement disorder tardive dyskinesia Also if it is found they would know how best to follow up and treat it. For more information google "Patient Education Tardive Dyskinesia" (note as the site itself says "some of these medications may be medically necessary". Also there is a clinically detailed page at Emedicine on tardive dyskinesia you could discuss with the neurologist when you see them.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.